Format

Send to:

Choose Destination
See comment in PubMed Commons below
BMC Gastroenterol. 2008 Feb 14;8:6. doi: 10.1186/1471-230X-8-6.

Meta-analysis of prophylactic corticosteroid use in post-ERCP pancreatitis.

Author information

  • 1Department of Infection and Liver Diseases, The First Affiliated Hospital of Wenzhou Medical College, Wenzhou, China. blueman1320@163.com

Abstract

BACKGROUND:

Acute pancreatitis is a common complication of endoscopic retrograde cholangiopancreatography and benefit of pharmacological treatment is unclear. Although prophylactic use of corticosteroid for reduction of pancreatic injury after ERCP has been evaluated, discrepancy about beneficial effect of corticosteroid on pancreatic injury still exists. The aim of current study is to evaluate effectiveness and safety of corticosteroid in prophylaxis of post-endoscopic retrograde cholangiopancreatography pancreatitis (PEP).

METHODS:

We employed the method recommended by the Cochrane Collaboration to perform a meta-analysis of seven randomized controlled trials (RCTs) of corticosteroid in prevention of post-ERCP pancreatitis (PEP) around the world.

RESULTS:

Most of the seven RCTs were of high quality. When the RCTs were analyzed, odds ratios (OR) for corticosteroid were 1.13 [95% CI (0.89~1.44), p = 0.32] for PEP, 1.61 [95% CI (0.74~3.52), p = 0.23] for severe PEP, 0.92 [95% CI (0.57~1.48), p = 0.73] for post-ERCP hyperamylasemia respectively. The results indicated that there were no beneficial effects of corticosteroid on acute pancreatitis and hyperamylasemia. No evidence of publication bias was found.

CONCLUSION:

Corticosteroids cannot prevent pancreatic injury after ERCP. Therefore, their use in the prophylaxis of PEP is not recommended.

PMID:
18271973
[PubMed - indexed for MEDLINE]
PMCID:
PMC2258301
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central Icon for PubMed Health
    Loading ...
    Write to the Help Desk